ISSN : 1301-5680
e-ISSN : 2149-8156
Turkish Journal of Thoracic and Cardiovascular Surgery     
Prilocaine induced methemoglobinemia after tube thoracostomy: case report
Berkant Özpolat1, Tutku Soyer2, Nesimi Günal1, Ünase Büyükkoçak3, Murat Çakmak4
1Departments of Thoracic Surgery, Medical Faculty of Kırıkkale University, Kırıkkale, Turkey
2Department of Pediatric Surgery, Medical Faculty of Hacettepe University, Ankara, Turkey
3Departments of Anaesthesiology and Reanimation, Medical Faculty of Kırıkkale University, Kırıkkale, Turkey
4Department of Pediatric Surgery, Medical Faculty of Ankara University, Ankara, Turkey
DOI : 10.5606/tgkdc.dergisi.2015.10101
Treatment of empyema thoracis in children is generally performed via tube thoracostomy under local anesthesia. Prilocaine, the most preferred local anesthetic agent, is also the most common cause of acquired toxic methemoglobinemia even in therapeutic doses. In this article, we present a 10-year-old boy who developed cyanosis after chest tube insertion under local anesthesia due to empyema and diagnosed as toxic methemoglobinemia. Methemoglobin level was measured as 18.7% and patient was successfully treated with ascorbic acid.
Keywords : Ascorbic acid; chest tube; methemoglobinemia; prilocaine
Viewed : 6901
Downloaded : 1443